One side effects of Propecia (finasteride) is gynecomastia, or the growth of male breast tissue. For most men, this side effect subsides when they stop taking Propecia.
Propecia (containing 1-mg of finasteride) has been widely-used since 1998 to stop hair loss caused by male pattern baldness. Finasteride treats hair loss by inhibiting an enzyme called 5-alpha reductase, which decreases the conversion of testosterone to dihydrotestosterone by 75-80%. This inhibition leads to an increased conversion of testosterone into estrogen. This can lead to sexually adverse events, including erectile dysfunction, decreased libido, decreased semen amount, and more.
Propecia and Persistent Gynecomastia
Increased estrogen levels can also cause gynecomastia, or the growth of male breast tissue. When Propecia was initially sold, gynecomastia was not reported originally as a side effect, and it was stated that there is no evidence 1-mg finasteride in Propecia could cause gynecomastia. However, since Propecia has been used by millions of men, there have been many reports that it has caused gynecomastia — usually unilateral gynecomastia.
In addition, there is conclusive evidence that some patients have suffered persistent breast enlargement. In this study, one patient had enlarged breast tissue 10 months after stopping Propecia. Another patient had enlarged breast tissue even 6 years after stopping Propecia.
Gynecomastia is described as the benign growth of tissue in the male breast. Physically, it looks like a mass extending in a cone-shape from the nipples. It is different from fat deposits seen in obese men. Gynecomastia is caused by enlarged glandular tissue, and can be diagnosed during a physical examination.
Although gynecomastia itself is not life-threatening, it can cause substantial embarrassment, social anxiety, and extreme psychological harm. Often, the breast tissue is very sensitive. Breast tenderness and breast pain can cause severe discomfort. Gynecomastia is now listed among the side effects of Propecia, but experts are concerned that doctors do not discuss this side effect with their patients.
Studies of Propecia and Gynecomastia
In a study published in June 1995 in the The American Journal of the Medical Sciences, researchers described the case of a 62 year-old man who was using finasteride to reduce enlarged prostate. The man had suffered changes to his endocrine system, including a significant decrease in dihydrotestosterone (DHT) levels. The authors hypothesized that the gynecomastia was caused an increased ratio of estrogen and decreased DHT levels. In conclusion, the authors recommended close follow-up with finasteride patients for other possible side effects.
The study also detailed evidence of men who had suffered from persistent gynecomastia, lasting at least six years after the man stopped using Propecia.
The authors of the study warned that gynecomastia is an often overlooked side effect of Propecia, and more studies are needed to assess the actual number of men who have suffered from gynecomastia after using Propecia or other finasteride medication.